Wage endogeneity, tax evasion, and optimal nonlinear income taxation

Firouz Gahvari, Luca Micheletto

Research output: Contribution to journalArticlepeer-review


This paper studies the interaction between tax evasion and wage endogeneity within a Mirrleesian optimal tax framework. It characterizes the optimal marginal income tax rates on the skilled and the unskilled workers and the optimal amount of resources to be spent on deterring tax evasion. It shows that tax evasion weakens the incentives for the government to manipulate the marginal tax rates for the purpose of exploiting general equilibrium effects on wages. Moreover, the extent of this depends on the curvature of the evasion cost function. It also argues that marginal income tax rates are likely to be higher when the government attempts to deter evasion.

Original languageEnglish (US)
Pages (from-to)501-531
Number of pages31
JournalJournal of Public Economic Theory
Issue number3
StatePublished - Jun 1 2020

ASJC Scopus subject areas

  • Finance
  • Sociology and Political Science
  • Economics and Econometrics

Cite this